New Jersey, 2005Rip Current in New Jersey, September 7 to 8, 2005
September 7 to 8, 2005 · NWS PHI · 1 event in 1 county or zone
Rip currents caused by swells from Hurricanes Maria and Nate claimed the life of one man and seriously injured a 62-year-old woman. The 28-year-old male construction worker drowned off Ocean Bay Boulevard in Dover Township's Ocean Beach Shores section on September 8th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rip currents caused by swells from Hurricanes Maria and Nate claimed the life of one man and seriously injured a 62-year-old woman. The 28-year-old male construction worker drowned off Ocean Bay Boulevard in Dover Township's Ocean Beach Shores section on September 8th. He was one of four members of a construction crew that entered the unguarded stretch of ocean after working on an oceanfront home. Three of the men escaped the rip current and reached the beach with the assistance from onlookers. The fourth male was swept away. He was pulled from the water about 245 p.m. EDT on the 8th and never regained consciousness. The previous day, a 62-year-old woman in Seaside Park nearly drowned after being swept away by a rip current. She was seriously injured, but was expected to survive.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 7, 8:50 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 7, 8:50 AM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
950 AM EDT WED SEP 7 2005
.UPDATE...
MRNG SOUNDGS SUPPORT CUR MAX TEMP FCSTS...SO NO CHGS THERE. CLOUDS
OVR SUSSEX DE SHLD CONT TO MIX AWAY AS THE MRNG/ERLY AFTN
PROGRESSES. OTRWISE WE WILL JUST BE REMOVING MRNG WORDING AS THE FOG
IN OUR PART OF THE UPR DE RIVER VLY IS ABT TO DISPT.
MARINE FCST WAS UPDATED FOR HIER WINDS AND SEAS IN LWR DE BAY AND WE
NUDGED THE WINDS OVR OUR SRN CSTL WATERS UP A SMIDGE ALSO. NO CHGS
EXPECTED WITH REGULARLY SCHEDULED MARINE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ450>455-470
UNTIL 5 PM THURSDAY.
PREV FULL LENGTH AFD ***********************************************
.SHORT TERM (TODAY THROUGH THURSDAY)...
THE CURRENT DRY PATN OVER THE MID ATLANTIC REGION IS FCST TO
CONTINUE FOR AT LEAST THE NEXT COUPLE OF DAYS. THE SFC HIGH PRES
RIDGE WHICH IS CURRENTLY JUST TO OUR NORTH WILL SHIFT SLOWLY SWD AND
WEAKEN...WHILE THE RIDGE AXIS ALOFT WILL BE SUPPRESSED SOUTH BY A
STRONG SHRTWV TROF WHICH IS MOVG EWD THRU S-CNTRL CANADA ATTM. THIS
WILL ALLOW A WEAK CDFNT TO APPROACH FROM THE NORTH BY LATE THU.
SINCE LITTLE MSTR WILL BE AVAILABLE AHEAD OF THE FRONT...NO SGFNT
PRECIP IS EXPECTED WITH THE FNTL PASSAGE.
THE DRY AIRMASS AND LIGHT WINDS FOR WED AND THURS WILL SUPPORT GOOD
RADNL COOLING AT NIGHT AND PROBABLY SOME PATCHY FOG...ESPECIALLY IN
VALLEYS WELL N AND W OF PHILA.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...
THE COLD FRONT IS FCST TO MOVE SWD THRU THE FCST AREA THURS NIGHT
AND EARLY FRI MORNING. BOTH THE NAM AND GFS DVLP A SHRTWV IN THE
NWLY FLOW ALOFT WITH ASSOCD SFC LOW PRES AND PRECIP SPREADING ACRS
PENNSYLVANIA ON FRI OR FRI NIGHT. THIS WHOLE SYSTEM LOOKS RATHER
DUBIOUS AND MAY BE THE RESULT OF CONVECTIVE FEEDBACK OVER THE NRN
PLAINS ON THURS. ANYWAY...HAVE KEPT JUST A SLIGHT CHC FOR SHWRS ON
FRI AFTN...AND THAT MIGHT BE TOO MUCH AS FCST INSTBY IS ABOUT NIL.
NO CHANGES WERE MADE TO THE FCST BEYOND FRI. HIGH PRES IS STILL FCST
TO BE IN CONTROL OVER THE WEEKEND...WITH ANOTHER MOSTLY DRY FROPA
MON NIGHT. T.S. OPHELIA NOW E OF FLORIDA IS FCST TO MOVE SLOWLY AND
REMAIN WELL TO OUR S FOR THE TIME BEING.
&&
.AVIATION...
SOME LOCAL MVFR VSBYS CAN BE EXPECTED MAINLY IN SOUTHERN NJ THIS
MORNING FROM RADIATIONAL GROUND FOG. OTHERWISE, NOT MUCH CLOUDS OR
VSBY RESTRICTIONS ARE EXPECTED TODAY EXCEPT FOR FEW CU IN RESPONSE
TO DAYTIME HEATING. THESE CLOUDS WILL DISSIPATE TONIGHT AND PATCHY
RADIATIONAL GROUND FOG MAY AGAIN FORM LATE AT NIGHT.
&&
.MARINE...
WILL CONTINUE THE SMALL CRAFT ADVISORY FOR SEAS ON THE OCEAN WATERS.
SEAS ARE STILL 6 TO 7 FT AT BUOY 44009...TAPERING DOWN TO AROUND 5
FT OFF NRN NJ. AS THE HIGH PRESSURE SYSTEM SETTLES OVER OUR MARINE
AREA, WINDS WILL REMAIN BELOW 15 KT, BUT LONG PERIOD SWELLS WILL
CONTINUE INTO THURSDAY DUE TO DEPARTING TROPICAL SYSTEMS MARIA AND
NATE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ450>455-470
UNTIL 5 PM THURSDAY.
&&
SHORT TERM...AMC
LONG TERM...AMC/TFG
AVIATION...RNS
MARINE...RNSHazardous weather outlook, Sep 7, 3:40 AM EST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT WED SEP 7 2005
ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>024-026-027-PAZ054-055-060>062-067>071-080845-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
440 AM EDT WED SEP 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE
AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.
.DAY ONE...TODAY AND TONIGHT
THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE NEW JERSEY SHORE
AND THE DELAWARE BEACHES TODAY. OTHERWISE, NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AT LEAST A MODERATE RISK OF RIP CURRENTS IS LIKELY TO CONTINUE FOR
THURSDAY AND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMC
Rip Current, Ocean
- When
- September 7, 11:00 AM EST to September 8, 8:00 PM EST
- Where
- Ocean County, Pt Pleasant
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.866, -74.250 (the zone’s center; the record gives no point)
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Colorado, September 7, 20053 in hail · 11 events
- Hail in South Dakota, September 7, 20051.75 in hail · 8 events
- Hail in Colorado, September 7, 20051.5 in hail · 7 events
- Hail in South Dakota, September 7 to 8, 20051 in hail · 7 events
- Hail in Michigan, September 7, 20050.88 in hail · 6 events
- Hail and Damaging Wind in Wisconsin, September 7, 2005$2,000 · 1 in hail · 5 events
- Heavy Rain in Kansas, September 7, 20054 events
- Damaging Winds in Wisconsin, September 7, 200552 kt wind · 3 events
- Hail in Wisconsin, September 7, 20050.88 in hail · 2 events
- Marine Hail in Lake Huron, September 7, 20050.75 in hail · 2 events
- Marine Hail in Lake Michigan, September 7, 20050.75 in hail · 2 events
- Heavy Rain in Florida, September 7, 20051 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474156.